Missouri, 2001

Tornado in Missouri, June 26, 2001

June 26, 2001 · NWS SGF · 1 event in 1 county or zone

A tornado developed one mile north of the Springfield Branson Regional Airport. It was observed by National Weather Service employees and Air Traffic Controllers at the tower.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A tornado developed one mile north of the Springfield Branson Regional Airport. It was observed by National Weather Service employees and Air Traffic Controllers at the tower. It remained just north of the airport grounds, drifted westward and dissipated 10 minutes later. No injuries or damage were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 26, 2:03 PM CST, 2 hours 42 minutes earlier.

Area forecast discussion, Jun 26, 2:03 PM CST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
303 PM CDT TUE JUN 26 2001

MAIN PROBLEM CONTINUES TO BE THE WESTWARD MOVING UPPER LOW.

CUTOFF UPPER LOW WAS OVER WSTRN KY THIS AFTN AND WAS MOVING
WWD ARND 5 KTS. 500MB TEMPS AT CNTR OF LOW WERE MINUS 16 AND
700MB TEMPS AT LOW CNTR WERE ZERO TO PLUS 2. CONVECTION WAS
MOST CONCENTRATED ALONG AND EAST OF LOW CENTER. ON WEST SIDE
OF LOW...CU AND TCU DVLPD OVER THE CWFA WITH AN ISOLD TSTM
OR TWO. AIRMASS ALREADY UNSTABLE AND WILL BECOME MORE UNSTABLE
AS UPPER LOW WITH ASSOC COLDER AIR ALOFT MOVES OVER MO ON
WED.

MODIFIED SGF SOUNDING FOR THIS AFTN SHOWED LI OF MINUS 7 AND
CAPE OF 2080. INVERTED VEE CONFIGURATION WAS BELOW 820MB.
SO POTENTIAL FOR DOWNBURST TYPE WIND GUSTS IN STORMS THRU
SUNSET THIS EVENING.

SFC FEATURES RATHER BLAND WITH HIGH CNTR OVER NRN OH AND LEE
SIDE LOW OVER ERN CO. WEAK PRESSURE GRADIENT OVER THE PLAINS
HAS KEPT SRLY SFC FLOW ARND 10KTS OR LESS.

MODELS SIMILAR WITH SOLNS REGARDING MOVEMENT OF UPPER LOW.
CENTER OF UPPER LOW TRACKS INTO THE ERN PTN OF CWFA BY THURS.
MODELS THEN STALL THIS LOW. AVN AND MRF TREND TOWARDS WEAKENING
LOW GRADUALLY AND SINKING LOW CENTER INTO ERN TX BY SUN.

WILL GO WITH HIGHEST POPS OVER THE ERN PTN OF THE CWFA...
ESPECIALLY ON THURS AS ERN CWFA WILL BE ON EAST SIDE OF LOW
...WHERE THE BEST CONCENTRATION OF MSTR WILL BE LOCATED.

AFTERNOON AND EARLY EVENING TSTMS AND SHWRS WILL OCCUR THRU
FRI. HIGH TEMPS AT ANY GIVEN LOCATION WILL DEPEND ON CLOUD
COVER AND PCPN FROM SHWRS. SINCE STORMS WILL BE SLOW MOVG...
XPCT LOCALLY HVY RAIN AS THE MAIN THREAT. THE STRONGEST
STORMS COULD PRODUCE A BRIEF DOWNBURST WIND GUST...AND A
REMOTE POSSIBILITY OF DIME SIZE HAIL.

ALTHOUGH AVN SUGGESTS THAT TSTMS ARE POSSIBLE ON SAT...WILL
OPT TO LEAVE POPS OUT OF SAT. OTHERWISE REST OF EXTENDED
PERIOD WILL BE WARM AND HUMID. BEYOND EXTENDED PERIOD...MRF
SUGGESTS A= COOLING TREND TOWARDS NEXT THURS.

.SGF...
MO...NONE.
KS...NONE.

D.STEINMETZ

In the hours before

Special weather statement, Jun 26, 12:04 PM CST, 4 hours 41 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-271100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
104 PM CDT TUE JUN 26 2001

...WIDELY SCATTERED THUNDERSTORMS POSSIBLE THIS AFTERNOON AND
EVENING...

AN UPPER LEVEL LOW PRESSURE SYSTEM...THAT WAS CENTERED OVER WESTERN
KENTUCKY...WILL CONTINUE TO MOVE SLOWLY WEST TODAY. EVENTUALLY THIS
LOW WILL MOVE OVER MISSOURI ON WEDNESDAY.

THE AIRMASS ACROSS SOUTHEAST KANSAS AND THE MISSOURI OZARKS IS
ALREADY MOIST AND UNSTABLE. THE ATMOSPHERE WILL BECOME MORE UNSTABLE
AS THE LOW MOVES CLOSER TO MISSOURI. ISOLATED SHOWERS OR
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON THROUGH EARLY EVENING.
HOWEVER THE AREAL COVERAGE OF PRECIPITATION WILL INCREASE ON
WEDNESDAY.

ANY SHOWERS OR THUNDERSTORMS THAT FORM THIS AFTERNOON WILL BE
ISOLATED AND MOVE SLOWLY TO THE SOUTH SOUTHWEST AT ONLY 5 TO 10 MPH.
THE MAIN THREATS FROM THUNDERSTORMS TODAY WILL BE FROM LOCALLY HEAVY
RAIN...BRIEF WIND GUSTS FROM 45 TO 55 MPH...AND CLOUD TO GROUND
LIGHTNING. SHOWERS AND THUNDERSTORMS SHOULD DISSIPATE AFTER SUNSET.

SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION IS NOT EXPECTED THROUGH
TONIGHT.

.EXTENDED OUTLOOK...

THE UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE OVER MISSOURI DURING
WEDNESDAY. THE ATMOSPHERE WILL BECOME MORE UNSTABLE COMPARED TO
TODAY. DAYTIME HEATING OF A WARM AND HUMID AIRMASS WILL RESULT IN
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS. THE MAIN THREATS FROM
THUNDERSTORMS WILL BE FROM LOCALLY HEAVY RAIN...BRIEF GUSTY WINDS...
AND CLOUD TO GROUND LIGHTNING. THE THREAT OF SHOWERS AND
THUNDERSTORMS WILL OCCUR FROM WEDNESDAY THROUGH FRIDAY...WITH THE
PRECIPITATION MOSkT LIKELY DURING THE AFTERNOON AND EARLY EVENING
HOURS.

D.STEINMETZ
Local storm report, Jun 26, 4:37 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
537 PM CDT TUE JUN 26 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    8 N BOLIVAR               MO   .75 INCH HAIL
06/26/01   POLK                           REPORTED BY EMERGENCY
                                          MANAGEMENT.

The radar

The Springfield radar (KSGF), 4 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Greene

When
June 26, 4:45 PM CST to 4:55 PM CST
Where
Greene County, 1 mi N of Springfield Arpt
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
OFFICIAL NWS OBS.
Coordinates
37.267, -93.383

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyThe tornado archive for Missouri, 2001Warnings in Missouri, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5250854.